Substance Use

Diazepam Overdose: What You Need to Know

TABLE OF CONTENTSTable of Contents

blue diazepam valium pills

What You Need to Know About Diazepam Overdose

Diazepam — also sold as Valium — is a highly-addictive painkiller from the benzodiazepine family. Though helpful to most, this medication can cause a severe overdose when misused. 

Whether you’re taking Valium or you know someone who is: abusing it can be deadly. 

A drug treatment center can help unlock the causes of Diazepam addiction and decrease your risk of a fatal overdose. Contact us online or call Zinnia Healing at (855) 430-9439 to learn more. 

Can You Overdose on Diazepam?

If you take too much Diazepam (Valium), you can overdose. It is available as a pill or a liquid, and both forms are highly poisonous when taken in excess.

What to Do in An Emergency?

If you suspect someone close to you is overdosing on Diazepam, call 911 immediately.

Please call 911 right away to get help and advice for a person who is overdosing.

What Are the Treatment Options for a Diazepam Overdose?

An individual suffering from a valium overdose requires care in an emergency room. 

Due to a profoundly depressed central nervous system (CNS), this person will likely have difficulty breathing and an abnormal heart rhythm. 

The first course of treatment is to measure the person’s vital signs, and the healthcare provider will perform the following tests:

  • Blood sample: to measure the toxicity level and check for the presence of other substances (They may also check liver and kidney enzymes to look for damage.) 
  • X-ray: to check for lung damage.
  • Computer Tomography (CT) scan: to check the organs for damage 
  • Electrocardiogram (ECG): to measure the heart’s activity 

After reviewing the patient’s vital signs, the physician administers treatment for Diazepam overdose.

The types of treatment available depend on the severity of the overdose.

Treatments include:

  • IV fluids: for hydration and to remove excess Diazepam from the renal system
  • Antidote medication: such as flumazenil to reverse the effects of Diazepam or another prescription drug the person has overdosed on
  • Activated charcoal capsules: to bind to and neutralize the poison
  • Laxative: to move Diazepam through the renal system
  • Oxygen: to offer breathing support

In severe cases, a person will be unconscious after overdosing. This patient requires life support, such as intubation and CPR.

Is a Diazepam Overdose Dangerous?

Yes, Diazepam overdose is extremely dangerous and life-altering. 

According to the U.S. National Library of Medicine, even after recovering from an overdose, some people develop debilitating disabilities. These include lung disease and brain damage from a lack of oxygen.

In some cases, it is impossible to reverse the effects of diazepam

How Much Diazepam Does It Take To Overdose?

It’s unknown exactly how much Diazepam can cause overdose when taken alone. It is thought that extremely high doses of Diazepam on its own could result in a Diazepam-only overdose. 

Most Diazepam overdoses include the use of another substance, such as alcohol or an opioid. However, according to the Food and Drug Administration (FDA), the harm of leaving an opioid addiction untreated can exacerbate the potential for overdosing on diazepam and other benzodiazepines. Not treating an opioid addiction can cause a person to seek this medication elsewhere, such as on the street, effecting polysubstance use. To avoid overdosing, stick to your prescription and do not take more than your doctor prescribed. 

What Are the Signs and Symptoms of a Diazepam Overdose?

A person who overdosed on Diazepam will display signs and symptoms of a severely impaired central nervous system. 

Diazepam overdose symptoms are the same as a benzodiazepine overdose.

They include:

  • Confusion
  • Slow breathing rate or difficulty breathing
  • Inability to breathe
  • Blurred or double vision
  • Bluish tinge lips in fingers
  • Dizziness
  • Lightheadedness
  • Depression
  • Nausea
  • Vomiting
  • Drowsiness
  • Upset stomach
  • Hiccups
  • Rash
  • Fatigue
  • Weakness
  • Uncoordinated movement
  • Rapid eye-movement
  • Excitability
  • Weakness
  • Muscle spasms
  • Low blood pressure

If an individual takes an opioid in addition to this medication, they will have extreme difficulty breathing. This is due to Diazepam increasing the respiratory depressive effects of the opioid. 

We understand how hard it is to fight substance abuse on your own, so we’re here to help. Our inpatient medical-detox facilities offer programs to help you overcome painful withdrawal symptoms and the tools to curb future cravings.

If you or someone you know is at risk of a Diazepam overdose but can’t stop abusing it, call Zinnia Healing at (855) 430-9439 or reach out online.

What Increases the Risk of a Diazepam Overdose?

The risk of a Diazepam overdose increases with excessive use. However, people are most likely to overdose if they use Diazepam with alcohol, an opioid medication, or another substance because combining substances can increase Diazepam’s sedative effects. 

Why Does a Diazepam Overdose Occur?

Since Diazepam is a benzodiazepine, it works by binding to GABA-A receptors in the central nervous system (CNS). 

GABA-A receptors control the way nerves send electrical activity throughout the body.

Once Diazepam binds to the GABA-A receptor, it depresses (slows down) the central nervous system and all of the functions it controls, such as digestion, breathing, and heart rate. 

The liver’s enzymes metabolize and convert Diazepam, rendering it inactive. A drug’s half-life is the time it takes for the liver to metabolize, convert, and eliminate half of a substance from the body. Diazepam’s half-life is approximately 24 hours.

The liver cannot keep up when a person takes more than their prescribed dose within these 24 hours. Metabolization doesn’t happen as fast, leading to an overdose.  

How to Tell Someone Is on Diazepam?

Benzodiazepines slow down the body’s responses, so a person on Diazepam could appear intoxicated. This person will have delayed motor skills and slur when they speak. They will also appear drowsy or doze off while talking. 

Other signs that a person is on Diazepam include:

  • Restlessness
  • Excitability
  • Agitation or irritability
  • Inability to sleep at night
  • Unusual behavior
  • Confusion
  • Inability to keep their balance/clumsiness

Why Would Someone Take Diazepam?

Diazepam is a muscle relaxer, anticonvulsant, and sedative from the benzodiazepine class of medications.

Due to its ability to slow nerve impulses from the brain, doctors prescribe it to patients experiencing seizures, severe muscle spasms, and bouts of acute severe pain. In addition, some people take Diazepam to reduce anxiety and help them sleep better. 

On the streets, people use Diazepam for its sedative effect. 

This medication causes withdrawal symptoms when a person stops taking it abruptly. Hence, the Drug Enforcement Administration (DEA) classifies it as a Schedule IV controlled substance

Unfortunately, people who don’t use their prescriptions as directed are more likely to develop an addiction and, in turn, abuse the drug. 

How to Help Someone With a Diazepam Use Disorder?

Seeing someone struggle with substance abuse of any kind is hard. They may miss important deadlines and isolate themselves from the ones who care about them most.

You may feel the urge to hide this person’s medication and confront them about abusing it, but this could push them away and actually be even more harmful.

Diazepam withdrawal causes dangerous side effects, so it’s best to get the advice of a professional and not hide their medication.  

If you or your loved one are at risk of an overdose and you’re ready to take the first step on your journey to sobriety, Zinnia Healing can help. We provide medically supervised detox to minimize the side effects of valium and the discomfort of valium withdrawal. We also offer substance abuse treatment programs and mental health support at our residential centers.

Reach out to us online or call Zinnia Healing at (855) 430-9439 to start your road to recovery.